Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 294, NWS Nashville, TN

June 16, 2011Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 16, 2011, 9:58 PM CDT for Wayne County, Tennessee. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2011, 9:58 PM CDT (02:58 UTC)
Expired
Jun 16, 2011, 10:13 PM CDT
In force
15 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Wayne County, TN

The radar

The Columbus AFB radar (KGWX), 152 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
2222 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

397 
WUUS54 KOHX 170258
SVROHX
TNC181-170330-
/O.NEW.KOHX.SV.W.0294.110617T0258Z-110617T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
958 PM CDT THU JUN 16 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WAYNE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1030 PM CDT

* AT 958 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR COLLINWOOD...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLLINWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3524 8799 3532 8769 3513 8762 3507 8793
TIME...MOT...LOC 0258Z 254DEG 20KT 3518 8785

$$

FORECASTER: 31
2 follow-up statements
784 
WWUS54 KOHX 170308
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1008 PM CDT THU JUN 16 2011

TNC181-170330-
/O.CON.KOHX.SV.W.0294.000000T0000Z-110617T0330Z/
WAYNE TN-
1008 PM CDT THU JUN 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL WAYNE
COUNTY UNTIL 1030 PM CDT...

AT 1008 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF COLLINWOOD...OR 12
MILES SOUTHWEST OF WAYNESBORO...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  COLLINWOOD.

LAT...LON 3526 8793 3532 8769 3513 8762 3509 8784
TIME...MOT...LOC 0308Z 243DEG 22KT 3517 8784

$$
31
611 
WWUS54 KOHX 170313
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1013 PM CDT THU JUN 16 2011

TNC181-170324-
/O.CAN.KOHX.SV.W.0294.000000T0000Z-110617T0330Z/
WAYNE TN-
1013 PM CDT THU JUN 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WAYNE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3526 8793 3532 8769 3513 8762 3509 8784
TIME...MOT...LOC 0314Z 243DEG 22KT 3519 8780

$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 7:56 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 16, 7:56 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
756 PM CDT THU JUN 16 2011

.UPDATE...
LEADING EDGE OF A LARGE AREA OF SHOWERS AND THUNDERSTORMS IS ABOUT
40 MILES WEST OF THE TN RIVER. STORMS ARE SEVERE IN SOUTHWESTERN
TN CURRENTLY. HOWEVER...WEAKENING OF THE ACTIVITY IS EXPECTED OVER
THE NEXT FEW HOURS. NEVERTHELESS...MODELS CONSISTENT WITH SHOWING
THE EASTWARD MOVEMENT OF IMPULSES ALOFT OVERNIGHT WITHIN THE NW
FLOW. WILL GO AHEAD AND INCREASE POPS FOR THE WESTERN THIRD OF THE
MID STATE. LATEST RUC AND NAM12 SOLUTIONS ARE IN LINE WITH BRING
THE PRECIP INTO OUR WESTERN COUNTIES BY 12Z. NOT EXPECTING ANY
SEVERE WEATHER OVERNIGHT ATTM.

UPDATE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 628 PM CDT THU JUN 16 2011/

UPDATE...FOR 00Z AVIATION DISCUSSION.

AVIATION...00Z AVIATION DISCUSSION.
UNCERTAINTIES...POSSIBLE MCS MOVEMENT INTO W PORTIONS OF MID STATE
AOA 17/05Z-17/07Z...SHORTWAVE DISTURBANCES IN FLOW ALOFT...ASSOCIATED
IMPACTS. SEVERAL ADMS POSSIBLE AOA 17/08Z-17/24Z. TRICKY FORECAST...
BUT WENT WITH A GENERAL THEME AT BOTH BNA/CSV OF INCREASING TSTM
PROBABILITIES FROM 17/08Z-17/24Z...AS FRINGES OF MCS COMPLEXES
CURRENTLY OVER MS RIVER VALLEY REGION MAY MOVE INTO W PORTIONS OF
MID STATE. SFC BASED INSTABILITY WILL INCREASE W TO E ACROSS THE
MID STATE THRU REMAINDER OF THE VALID TAF FORECAST PERIOD...AND
WITH AT LEAST POSSIBLE BOUNDARIES LEFT OVER ACROSS W PORTIONS OF
MID STATE...AND WEAK SHORTWAVE DISTURBANCES IN PREDOMINATELY NWLY
UPPER LEVEL FLOW ALOFT...AND WITH DIURNAL HEATING INFLUENCES AOA
17/15Z-17/24Z...ALONG WITH ORAGRAPHIC INFLUENCES CSV...ISO/SCT TSTMS
ARE EXPECTED TO DEVELOP IN THIS CONTINUING NWLY UPPER LEVEL FLOW
PATTERN. WITH UNCERTAINTIES TO ACTUAL AREAL COVERAGE...ADDRESSED TSTM
POSSIBILITIES WITH VCTS REMARKS 17/15Z-17/24Z. WITH TIGHTENING SWLY
SFC PRESSURE GRADIENT ACROSS MID STATE AOA 17/17Z-17/24Z...EXPECT
SFC WIND GUSTS IN THE 20KT- 25KT RANGE DURING THIS TIME PERIOD.

PREV DISCUSSION.../ISSUED 506 PM CDT THU JUN 16 2011/

UPDATE...
WILL ISSUE QUICK UPDATE TO REWORD ZONES. DEEP LAYER OF DRYER AIR
MAKING ANY CONVECTION HARD TO COME BY. CONDITIONS TO CHANGE SOME
OVERNIGHT AS A SHORTWAVE APPROACHES FROM THE WEST LATE. MOISTURE TO
INCREASE SOME AS UPPER DIVERGENCE REMAINS.

WILL ISSUE UPDATE AND INCLUDE EVENING AND AFTER MIDNIGHT WORDING
TO CLARIFY THAT THE BETTER PRECIP CHANCES WILL BE LATE TONIGHT.
OTW...NO OTHER CHANGES FOR NOW.

PREV DISCUSSION.../ISSUED 251 PM CDT THU JUN 16 2011/

DISCUSSION...
WEAK FRONTAL BOUNDARY CURRENTLY SITTING JUST SOUTH OF THE CWA...WITH
NORTHWEST FLOW NOW IN PLACE AT ML/ULS. A FEW LIGHT SHOWERS POPPED
UP JUST NORTH BUT MAIN AREA OF CONVECTION WELL WEST/SOUTHWEST.

CONVECTION MOVING INTO MO/AR NEXT CONCERN FOR THE AREA. LATEST
RUNS INDICATING THIS COMPLEX WILL RIDE DOWN IN NORTHWEST
FLOW...LIKELY CLIPPING THE WEST LATE THIS EVENING...AND POSSIBLY
SPREADING FURTHER EAST OVERNIGHT. ON FRIDAY...NORTHWEST FLOW ALOFT
CONTINUES...WITH ISO-SCT CONVECTION AGAIN POSSIBLE CVWA-WIDE. MAIN BRUNT
HOWEVER LOOKS TO GO JUST NORTH HOWEVER.

FRIDAY NIGHT/SATURDAY...ML/UL RIDGE MOVES LITTLE CLOSER BUT CONVECTION
TO THE NORTH NEAR WARM FRONT STILL LOOKS TO DIVE DOWN ACROSS THE MID-
STATE...ESPECIALLY THE EAST EARLY. AGAIN MAIN BRUNT STILL PASSING NORTH
SO WILL KEEP POPS ON THE LOWER SIDE. SAME GENERAL TYPE WEATHER CONTINUES
THROUGH SUNDAY AS WELL. WARM FRONT REMAINS UP ACROSS THE OH VALLEY
WHERE MOST STORMS WILL BE GENERATED...WHICH WILL LIKELY DIP DOWN
ACROSS MAINLY THE EAST.

RIDGE FINALLY STRENGTHENS AND MOVES ACROSS THE FIRST OF NEXT WEEK AS
TROUGH DROPS INTO THE PLAINS EARLY WEDNESDAY. CONDITIONS WILL BE
HOT AND DRY MONDAY/TUESDAY.

CHANGES SET FOR MID-WEEK AS UL TROUGH AND COLD FRONT AFFECT THE REGION.
STORMS WILL SHOW UP AGAIN ON WEDNESDAY BUT BECOME MORE NUMEROUS ON THURSDAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Jun 16, 5:26 AM CDT, 16 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
526 AM CDT THU JUN 16 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-171030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
526 AM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WARM FRONT IS EXPECTED TO MOVE NORTH ACROSS THE REGION ON
FRIDAY. MOISTURE WILL INCREASE WITH ISOLATED THUNDERSTORMS
EXPECTED.

04

In the hours before

Special weather statement, Jun 16, 9:08 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
908 PM CDT THU JUN 16 2011

TNZ022-170245-
BENTON-
908 PM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR BENTON COUNTY...

AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF BUENA VISTA...OR 15 MILES
WEST OF CAMDEN...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS OF AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

31
Local storm report, Jun 16, 9:40 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
940 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     12 S CAMDEN             35.89N 88.10W
06/16/2011                   BENTON             TN   LAW ENFORCEMENT

            TREES DOWN ACROSS SOUTHERN PORTIONS OF THE COUNTY.

&&

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:15 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys, Perry30 min
Jun 16, 9:51 PM CDTSevere Thunderstorm WarningOHXPerry, Wayne11 min
Jun 17, 1:42 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.